Stevens Johnson Syndrome (also known as SJS, or referred to in its more severe form as Toxic Epidermal Necrolysis or TENS), kills approximately 30 percent of people who develop the condition. SJS is a severe allergic reaction to medication—such as ibuprofen or acetaminophen—that quickly becomes a severe rash over the patient's body. Some patients lose their skin and suffer permanent damage to their eyes, including blindness.
READ MORE IBUPROFEN STEVENS JOHNSON SYNDROME LEGAL NEWS
Stevens Johnson Syndrome can happen at any time, even after a patient has taken a medication that was previously tolerated without any reaction. It can be caused by ordinary over-the-counter medications. Because many doctors are not familiar with it, it can go undiagnosed, decreasing the odds that the patient will survive.
Some lawsuits have been filed against the makers of various drugs, alleging they downplayed or did not mention the risk of Stevens Johnson Syndrome associated with their medication. One such lawsuit resulted in a $48.2 million verdict against Johnson & Johnson, after a 16-year-old took Motrin and developed TENS.